Flood, Hartford
- When
- May 31, 1:15 PM EST to 2:15 PM EST
- Where
- Hartford County, Granby to 0.41 mi SW of Granby
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -72.780
Route 189 was blocked by flood waters that were not draining.
A cold front moving across southern New England combined with high precipitable waters and weak flow aloft to initiate showers and thunderstorms that produced flooding and pockets of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moving across southern New England combined with high precipitable waters and weak flow aloft to initiate showers and thunderstorms that produced flooding and pockets of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 1:06 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
206 PM EDT SUN MAY 31 2015
.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE REGION TODAY...THEN
STALL SOUTH OF NEW ENGLAND EARLY THROUGH TUESDAY. HIGH PRESSURE
BUILDS OVER THE REGION WITH FAIR WEATHER FOR WEDNESDAY THROUGH
FRIDAY. TEMPERATURES DROP BELOW NORMAL MONDAY...THEN SHOULD
GRADUALLY RETURN TO SEASONABLE LEVELS BY WEDNESDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM UPDATE...
SPC MESOANALYSIS INDICATING SBCAPES 1000-1500 J/KG ACROSS N CT
INTO RI AND ADJACENT AREAS OF MA BUT THIS AREA IS JUST OUTSIDE
AREA OF BEST MOISTURE AS NOTED BY KI VALUES. WILL HAVE TO WATCH
ANY STORMS THAT DEVELOP S OF THE MASS PIKE WHERE INSTABILITY IS
FAVORABLE FOR DEVELOPMENT...ALTHOUGH 0-6KM SHEAR REMAINS WEAK.
THE GREATER CONCERN IS FOR VERY HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS CT INTO ADJACENT AREAS OF SW MA AND
CENTRAL MA. STRONGER CONVECTION DEVELOPING ACROSS E PA AND N NJ
WHERE INSTABILITY IS GREATER...BUT AXIS OF INSTABILITY EXTENDS NE
INTO CT SO POTENTIAL PERSISTS FOR THESE STORMS TO HOLD TOGETHER
AS THEY MOVE EWD INTO OUR SW ZONES. HIRES-WRF SHOWING LOCALIZED
3-4" QPF BETWEEN 18-00Z ACROSS PORTIONS OF CT WHICH SIGNALS
POTENTIAL FOR VERY HEAVY RAINFALL. WILL HAVE TO WATCH THIS
CLOSELY. IF THREAT MATERIALIZES THINK FLASH FLOODING WILL BE
LOCALIZED.
COLD FRONT APPROACHING THE MASS PIKE WITH TEMPS FALLING SHARPLY
THROUGH THE 60S AND SOME UPPER 50S BEHIND THE FRONT. THE FRONT
WILL CONTINUE PUSHING S REACHING THE S COAST REGION LATE
AFTERNOON AND EARLY EVENING. NE WIND GUSTS TO 30 MPH WILL DEVELOP
ACROSS NE MA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...
SURFACE COLD FRONT WILL PUSH NEAR OR JUST SOUTH OF THE REGION
ALLOWING FOR COOL NORTHERLY FLOW TO MOVE INTO THE REGION. TEMPS WILL
BE A LOT COOLER THEN WHAT HAS BEEN FELT IN SEVERAL DAYS. NOT
EXPECTING MUCH IN THE WAY OF HEAVY PRECIP TONIGHT AS SURFACE FORCING
MECHANISM IS SOUTH OF THE REGION AND THE 850 MB FRONT WILL BE WELL
NORTH OF THE REGION. BUT COULD SEE STRATUS/DRIZZLE AND FOG
OVERNIGHT. APPEARS THAT NORTHERN NEW ENGLAND WILL SEE THE HEAVIEST
PRECIP WHERE THE 850 MB FRONT WILL BE COLLOCATED WITH THE UPPER LEVEL
JET AND SHORTWAVE APPROACHING THE REGION.
TOMORROW...
MARITIME AIR WILL CONTINUE TO DOMINATE SOUTHERN NEW ENGLAND KEEPING
HIGHS WELL BELOW AVERAGE....IN THE MID 50S TO LOW 60S. SURFACE AND
850MB LOW WILL BEGIN TO DEVELOP AND APPROACH THE REGION TOMORROW.
EXPECT THE FIRST HALF OF THE DAY TO BE SCT SHOWERS WITH PERHAPS SOME
DRIZZLE. BUT AS THE SYSTEM AND BETTER FORCING APPROACHES FROM THE
WEST EXPECT COVERAGE TO INTENSIFY...ESP ACROSS WESTERN ZONES. PWAT
VALUES WILL BE NEAR 1.5 INCHES COMBINED WITH AN INCREASING
LLJ...BELIEVE HEAVY RAINFALL IS POSSIBLE. LOW PROBABILITY THAT
THUNDER WILL DEVELOP AS THE MARITIME AIR WILL KEEP MOST OF THE
REGION STABLE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
BIG PICTURE...
CHANGEABLE PATTERN MUCH OF THIS WEEK. AN UPPER TROUGH SLOWLY CROSSES
THE NORTHEAST USA EARLY THIS WEEK. AN UPPER RIDGE FROM THE WESTERN
USA THEN SHIFTS EAST OVER THE EASTERN USA LATE THIS WEEK. EARLY
INDICATIONS FOR THE END OF THE WEEK SHOW POTENTIAL INTERACTION
BETWEEN NORTHERN AND SOUTHERN STREAM SHORTWAVES THAT COULD BRING
SHOWERS TO NEW ENGLAND TOWARD NEXT WEEKEND.
MODELS DIFFER MONDAY-TUESDAY REGARDING PLACEMENT OF FEATURES THAT
WOULD FOCUS RAIN/SHOWERS AND BRING HIGHER AMOUNTS. BUT THE LONG
RANGE MODELS ARE SIMILAR REGARDING LARGER SCALE FEATURES AND THE
GENERAL FLOW OF WEATHER THROUGH THE WEEK. WE USED A BLEND OF THE
MODELS TO GENERATE OUR GRID DATA.
THE DAILIES...
MONDAY NIGHT-TUESDAY...
COLD FRONT REMAINS STALLED SOUTH OF NEW ENGLAND. A HIGH PRESSURE
BUILDS OVER EASTERN CANADA. THIS WILL BRING AN INCREASING EAST-
NORTHEAST WIND ACROSS THE GULF OF MAINE AND INTO SOUTHERN NEW
ENGLAND. EXPECTING A COOL MOIST ENVIRONMENT...ESPECIALLY ACROSS
EASTERN MA...WITH BELOW NORMAL TEMPERATURES.
A LOW PRESSURE MOVES ALONG THE STALLED FRONT TO OUR SOUTH DURING
THIS TIME. THIS WILL PROVIDE THE FOCUS FOR WIDESPREAD SHOWERS...AND
PERHAPS A THUNDERSTORM OR TWO. THE MAIN CONCERN WILL BE LOCALLY
HEAVY RAINFALL. RAINFALL CHANCES BEGIN TO DIMINISH FROM WEST TO EAST
TUESDAY AFTERNOON.
WEDNESDAY THROUGH FRIDAY...A NORTHERN STREAM SHORTWAVE MOVES EAST OF
OUR REGION WEDNESDAY. HIGH PRESSURE BUILDS OVER THE NORTHEAST USA.
THIS WILL FAVOR A DRY PERIOD WITH TEMPERATURES TRENDING HIGHER EACH
DAY. THE PREVAILING FLOW WEDNESDAY WILL BE NORTHERLY. LIGHTER WINDS
WILL FAVOR SEA BREEZES ALONG PORTIONS OF THE COASTLINE THURSDAY AND
FRIDAY.
SATURDAY...NORTHERN STREAM SHORTWAVE MAY DRIVE A COLD FRONT TOWARD
NEW ENGLAND. SHOWERS AHEAD OF THIS FRONT MAY REACH THE WESTERN HALF
OF SOUTHERN NEW ENGLAND...BUT LOW CONFIDENCE AT THIS TIME. WE ARE
ALSO WATCHING A SOUTHERN STREAM TROUGH...WHICH MAY GENERATE A
COASTAL LOW LATE THIS WEEK THAT COULD BRING RAIN UP THE COAST LATE
NEXT WEEKEND.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
THROUGH 00Z...MODERATE CONFIDENCE. WIDESPREAD SHOWERS WITH SCT
TSTMS WILL CONTINUE TO DEVELOP ACROSS SNE. LOCALLY VERY HEAVY
RAINFALL POSSIBLE ACROSS CT. WIDESPREAD MVFR CONDITIONS DEVELOPING
WITH LOCALIZED IFR. NE WIND GUSTS TO 25-30 KT DEVELOPING ACROSS
NE MA. WIND SHIFT TO N/NE WILL OCCUR LATE AFTERNOON/EARLY EVENING
ALONG THE S COAST.
TONIGHT AND MONDAY...MODERATE CONFIDENCE. WIDESPREAD MVFR/IFR
CONDITIONS. OCCASIONAL SHOWERS AND PERHAPS AN EMBEDDED TSTM WILL
PERSIST...WITH GREATEST COVERAGE ACROSS INTERIOR. NE WIND GUSTS TO
25 KT NE MA IN THE EVENING...THEN DIMINISHING OVERNIGHT BUT
ANOTHER PULSE TO GUSTS TO 25 KT POSSIBLE MONDAY.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. AREAS OF IFR
LIKELY DEVELOP THIS AFTERNOON ALONG WITH NUMEROUS SHOWERS AS
WINDS SHIFT TO NE BEHIND THE FRONT. NE WIND GUSTS TO 25 KT
DEVELOPING THIS AFTERNOON INTO EARLY EVENING.
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF.
OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.
MONDAY NIGHT AND TUESDAY...EAST TO NORTHEAST FLOW WITH WINDS ALONG
THE MA EAST COAST 10 TO 15 KNOTS WITH GUSTS 15 TO 20 KNOTS POSSIBLE.
LIGHTER NORTHEAST WINDS FARTHER INLAND. MVFR/IFR CIGS AND VSBYS...
WITH THE GREATEST RISK ACROSS THE COASTAL PLAIN AND EASTERN SLOPES
OF THE WORCESTER HILLS. SHOWERS POSSIBLE BOTH DAYS.
WEDNESDAY...VFR WITH A NORTH-NORTHWEST WIND.
THURSDAY...VFR. LOCAL SEABREEZES POSSIBLE.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /TODAY THROUGH SUNDAY/...HIGH CONFIDENCE.
TODAY...SW WINDS WILL SHIFT TO NE ACROSS E MA WATERS THIS
AFTERNOON. A PERIOD OF GUSTS TO 30 KT EXPECTED OVER NE MA
WATERS...A SCA HAS BEEN ISSUED. ACROSS S COASTAL WATERS...SW
WINDS WILL PERSIST. EXPECT SHOWERS WITH EMBEDDED THUNDERSTORMS TO
DEVELOP BY THE AFTERNOON.
TONIGHT...SCT SHOWERS ALONG WITH PATCHY FOG REDUCING VSBYS.
OTHERWISE ANY SOUTHERLY FLOW SHOULD SWITCH TO THE NORTHEAST AND GUST
TO NEAR 15 KTS. SCA FOR BUILD SEAS FOR NORTHERN OUTER WATERS HAS BEEN
ISSUED.
TOMORROW...PERSISTENT NORTHEASTERLY FLOW WILL CONTINUE TO BUILD SEAS
AND SWELLS ACROSS THE NORTHEASTERN WATERS. A SCA MAY NEED TO BE
EXTENDED. OTHERWISE EXPECT SCT SHOWERS LIMITING VSBYS DURING THE
DAY.
OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...MODERATE CONFIDENCE.
MONDAY NIGHT-WEDNESDAY NIGHT...SMALL CRAFT ADVISORIES FOR ROUGH SEAS
WILL LIKELY BE NEEDED ACROSS THE COASTAL WATERS EAST OF
MASSACHUSETTS. SMALL CRAFT ADVISORIES MAY BE NEEDED ACROSS THE
SOUTHERN OUTER COASTAL WATERS AS WELL.
THURSDAY...NO HEADLINES EXPECTED. HIGH PRESSURE MOVES OVERHEAD.
WINDS AND SEAS WILL BE LESS THAN SMALL CRAFT ADVISORY THRESHOLDS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 AM EDT MONDAY FOR ANZ250-254.
SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ230-231-251.
&&
SYNOPSIS...BELK/DUNTEN
NEAR TERM...KJC
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...BELK/KJC
MARINE...BELK/DUNTENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 421 AM EDT SUN MAY 31 2015 CTZ002>004-MAZ002>024-026-RIZ001>008-010830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 421 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. THERE IS A LOW PROBABILITY THAT HEAVY RAINFALL TODAY COULD CAUSE MINOR URBAN AND POOR DRAINAGE FLOODING...ESPECIALLY FOR LOCATIONS ALONG AND NORTH OF THE MASS PIKE...AND I-84. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ALSO A LOW PROBABILITY THAT HEAVY DOWNPOURS MONDAY NIGHT AND TUESDAY COULD CAUSE MINOR URBAN AND POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. ANZ230>237-250-251-254>256-010830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 421 AM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT SUN MAY 31 2015
CTZ002-MAZ009-011-311845-
HARTFORD-EASTERN HAMPDEN-WESTERN HAMPDEN-
155 PM EDT SUN MAY 31 2015
...STRONG THUNDERSTORM IN NORTHERN HARTFORD AND SOUTHWESTERN HAMPDEN
COUNTIES...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER GRANBY...OR 10 MILES SOUTHWEST OF AGAWAM...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ENFIELD...WINDSOR...AGAWAM...SOUTH WINDSOR...SIMSBURY...BLOOMFIELD...
LONGMEADOW...SUFFIELD...WINDSOR LOCKS...GRANBY...EAST WINDSOR...
CANTON...SOUTHWICK...EAST GRANBY...HARTLAND AND GRANVILLE.
LAT...LON 4189 7294 4190 7291 4197 7289 4197 7294
4207 7292 4206 7257 4184 7253 4189 7290
TIME...MOT...LOC 1755Z 271DEG 15KT 4199 7283
FRANKThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Route 189 was blocked by flood waters that were not draining.
The Lower Lane area of Berlin experienced localized flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582174, 582175.